Alert archive / Utah / Flash Flood Warnings in 2025
Flash Flood Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 4, 2025, 2:07 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2025, 2:07 PM MDT (20:07 UTC)
- Expired
- Jun 4, 2025, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 132 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 2:25 PM MDT | FLASH FLOOD | 2 Ene Escalante, UT | USGS Escalante River gauge (ESCU1) spiked to 2491 cfs as the flood wave moved through. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
889
WGUS55 KSLC 042007
FFWSLC
UTC017-042315-
/O.NEW.KSLC.FF.W.0002.250604T2007Z-250604T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
207 PM MDT Wed Jun 4 2025
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
* Until 515 PM MDT.
* At 207 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area...specifically the upper
Escalante River Canyon and Death Hollow. The thunderstorm
producing intense rainfall is moving downstream within the
Escalante River Canyon towards Calf Creek and Phipps Wash. Between
0.75 and 1.25 inches of rain have fallen with this storm. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons,
creeks and streams, and normally dry washes.
* Some locations that will experience flash flooding include...
Escalante.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3764 11122 3773 11132 3773 11145 3771 11162
3783 11164 3788 11134 3767 11118
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
193
WGUS75 KSLC 042108
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
308 PM MDT Wed Jun 4 2025
UTC017-042315-
/O.CON.KSLC.FF.W.0002.000000T0000Z-250604T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
308 PM MDT Wed Jun 4 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...
At 308 PM MDT, The USGS Escalante River gage near Escalante has
reported flash flooding with flows increasing from little to no flow
up to 2500 cubic feet per second (cfs) in the last hour. This flood
wave will continue to travel downstream along within the Escalante
River basin. Between 1 and 1.75 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...USGS gage reported.
IMPACT...Life threatening flash flooding of the Escalante river
downstream of Escalante, and slot canyons and normally
dry washes adjacent to the Escalante River Canyon.
Some locations that will experience flash flooding include...
Escalante and the Escalante river basin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3764 11122 3773 11132 3773 11145 3771 11162
3783 11164 3788 11134 3767 11118
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM364
WGUS75 KSLC 042318
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
518 PM MDT Wed Jun 4 2025
UTC017-042328-
/O.EXP.KSLC.FF.W.0002.000000T0000Z-250604T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
518 PM MDT Wed Jun 4 2025
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL GARFIELD
COUNTY...
Flood waters continue to recede within Escalante Canyon and flows
will continue to attenuate downstream. The heavy rain has ended.
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 3764 11122 3773 11132 3773 11145 3771 11162
3783 11164 3788 11134 3767 11118
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 4:15 AM MDT, 9 hours 52 minutes earlier.
Area forecast discussion, Jun 4, 4:15 AM MDT, 9 hours 52 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 415 AM MDT Wed Jun 4 2025 .SYNOPSIS...Anomalous moisture will have potential to result in localized flash flooding across the southern third to half of Utah Wednesday and Thursday afternoon respectively, primarily in rain sensitive locations. Drier and warmer conditions return for the weekend into early next week. && Key Points: -While uncertainties are noted, showers and thunderstorms are expected to develop across the southern third of Utah Wednesday afternoon, and will have potential for periodic heavy rain and frequent lightning. This will bring the threat of localized flash flooding, particularly to rain sensitive locations. -A similar evolution of showers and thunderstorms are expected through the day Thursday, with activity spreading a bit further north into central Utah. Showers and thunderstorms will once again be capable of periodic heavy rain and associated localized flash flooding threat. -A ridge of high pressure will become a more dominant influence this weekend into early next week. Afternoon highs will return to around 7-15 degrees above normal, with high marks in the 90s across the Wasatch Front, and 100s across lower Washington County. .SHORT TERM (Through 12Z/6AM Friday)...Activity from the day has finally more or less ceased, though area radars are still picking up on some very light returns in southern Utah. Satellite water vapor analysis shows a broad trough extending across much of the northern states while a cutoff low is continuing to gradually eject into the Desert Southwest. Moisture associated with the latter feature continues to advect through overhead across portions of southern and eastern Utah, resulting in an area of maintained denser cloud cover. Pattern evolution moving through Wednesday has some uncertainties that bear watching, but there will be potential for another active day across southern Utah given anomalously high moisture, ejecting cutoff low, and daytime heating. Main source of uncertainty is the aforementioned cloud cover. If it lingers, it could help provide a stabilizing effect. Current CAM guidance, all with varying degrees of how well initialized they are, seem to have differing opinions on how this cloud canopy evolves moving into the daytime hours, though a loose consensus is noted on cloud coverage gradually decreasing. This would support more broad scale destabilization. As such, HREF mean SBCAPE pushes back into roughly 300-500 J/kg range, though some individual models show more aggressive destabilization into the 500-1000 J/kg range. Nonetheless, convection looks likely develop in some fashion by late morning to early afternoon, and the environment would be supportive of cells capable of periods of heavy rain and frequent lightning. Currently, the loose consensus is for convective initiation along a line generally from the St. George to Bryce Canyon to Green River area, which is more or less where the current boundary between denser cloud cover and clearer skies has remained this morning. Activity would then favor an eastward drift given deep layer flow, aside from any slightly more deviant motion as a result of convective outflows. Impacts wise, the potential for localized heavy rainfall is likely the highest threat. Given the moisture and potential instability, stronger cells would be capable of high rainfall rates. This would be most problematic for rain sensitive areas such as slot canyons, slickrock areas, typically dry washes, and burn scars. Given the HREF 24 hour LPMM QPF field carries localized amounts in the 1-2" range (and some very localized amounts in excess of that), it'll be worth monitoring. Given uncertainty, held off on any flood headlines, but in coordination with WPC the Day 1 Excessive Rainfall Outlook has been increased to a Slight Risk (categorical 2/5) for much of southern Utah. Anyone planning recreation should try and avoid rain sensitive areas at a minimum, and otherwise keep a close eye on the weather through the day. Generally anticipate shower and thunderstorm activity to decrease through the evening hours given the cessation of daytime heating, and likelihood that convective cloud cover due to the prior activity should become increasingly stabilizing. That said, there is some consensus noted in CAMs in some redevelopment of shower/thunderstorm activity late evening on into the overnight hours across southwest Utah. How unstable the environment remains where this activity works into will dictate if or how much of a threat it could pose, though of course any rain sensitive basins (such as Zion NP for example) or areas which already received a good bit of rain earlier would be more at risk. Thursday looks to have a chance to be another active day, as moisture remains high and broader synoptic forcing for ascent remains in place. Guidance sources pull moisture a bit further north through the day in comparison to Wednesday, and as such anticipate a convective coverage to include more of central Utah as well. Given there is some uncertainty in how Wednesday night evolves, there will be similar uncertainty to the exact convective evolution/coverage through the day. That said, HREF mean SBCAPE is actually forecast higher to that of Wednesday, and there should be ample moisture lingering with PWAT values 200-250% of climatological normal. As such, Thursday will be another day carrying a flash flooding threat, particularly for rain sensitive areas, and those planning outdoor recreation should remain weather aware accordingly. .LONG TERM (After 12Z/6AM Friday)...The big picture trends in the weather across Utah and southwest Wyoming through the weekend will be an overall warming and drying pattern. A broad, disorganized trough across the western U.S. will split through the day on Friday with the northern stream departing to the east and a weak cutoff low becoming dislodged offshore of California. While the trough still lingers over the area on Friday, expect mid- level instability and lower level moisture to help kick off another day of widely scattered showers and thunderstorms across central and southern Utah. As mentioned in the previous discussion, deep layer moisture will be on the decrease which will help to lower the overall chances for heavy rainfall/ flash flooding. That said, with a storm lining up in the right spot with even moderate rainfall rates, flash flooding can still occur. As such, the flash flood rating across a majority of southern Utah will remain at "Possible" for Friday. Moving into the weekend we begin to see the influence of a broad upstream ridge spread over Utah and southwest Wyoming. Temperatures are expected to continue rising across the region by upwards of 5-7 degrees... pushing much of the forecast area to well above normal temperatures. With subsidence from the broad high pressure spreading across the region, convection will be quite limited. Chances for precipitation are generally less than 15% across the forecast area, however, there is the low end chance that a shower or thunderstorm develops over the high terrain (~10%). That said, any issues related to flash flooding will not be expected. Just have this in mind if you have plans in the mountains on Saturday. Warming continues through Sunday but with a less aggressive day to day change than Friday into Saturday. Still, expect temperatures to warm by another 2-5 degrees. For the Wasatch Front, this means high temperatures peaking in the upper 80s to low 90s, low 100s for lower Washington County, and upper 80s for central Utah's valley areas. Model guidance is in support of the aforementioned weak cutoff low moving inland by early next week which would help to bring increased moisture into the region once again. Though moisture will increase, ensemble mean PWAT values from the EPS and GEFS both show only modest increases in atmospheric moisture content (increasing from 100-110% of normal to 130-150% of normal). Bottom line is that moisture will increase and we'll likely see some development of showers and thunderstorms over the high terrain, but the overall threat of heavy rainfall may be limited as model guidance also leans heavily in favor of well above normal mid- level heights. With the heavy leaning toward above normal mid- level heights, temperatures are unlikely to make a significant shift back toward near normal levels. && .AVIATION...KSLC...Light south winds with periods of light and variable flow will prevail through the early morning hours before light northerly flow regains control by 15-16Z. There is about a 25- 30% chance that north flow does not come back until 17Z. Otherwise, largely clear skies are expected through the forecast period. .Rest of Utah and Southwest Wyoming...Another day of afternoon showers and thunderstorms are expected across the southern half of Utah today, bringing a continued threat of gusty and erratic outflow wind gusts in excess of 35 mph. VFR conditions are expected for a vast majority of locations, however, moderate to heavy rainfall may generate short-lived MVFR to IFR conditions. Outside of any outflows, wind are expected to be generally light and diurnally driven. && .FIRE WEATHER...An active pattern will continue across the southern third of Utah (roughly I-70 corridor and southward). Anomalously high moisture in combination with an ejecting low pressure system will result in scattered convection developing late morning into the early afternoon, with activity becoming more widespread as the day persists. Given the high levels of moisture, this convection will be capable of producing periodic heavy rainfall in addition to frequent lightning. Ongoing cloud cover this morning will however be one factor of uncertainty to watch, as areas which fail to clear may not destabilize sufficiently to result in stronger convection. Currently, forecast models favor convective initiation along a line generally from the St. George to Bryce Canyon to Green River area, which is more or less where the current boundary between denser cloud cover and clearer skies has remained. Activity would then be favored to drift eastward after developing. While a general downward trend in convective coverage is anticipated through the evening, a number of models do maintain more scattered activity through the night. A similar forecast evolution is expected Thursday, with similar uncertainties noted in regards to overnight precip/cloud cover. Moisture will start to scour out Friday with convection becoming more isolated to scattered in nature. High pressure ridging will then become more of the dominant factor into the weekend, resulting in a warming and drying trend. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Warthen LONG TERM...Webber AVIATION...Webber FIRE WEATHER...Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Jun 4, 2:01 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 201 PM MDT Wed Jun 4 2025 UTZ125-128-042045- South Central Utah UT-Southern Mountains UT- 201 PM MDT Wed Jun 4 2025 ...A strong thunderstorm will impact portions of south central Garfield County through 245 PM MDT ... At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over Escalante, moving east at 10 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Escalante and Boulder. This includes Utah Route 12 between mile markers 58 and 86. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3768 11161 3782 11165 3794 11135 3768 11127 TIME...MOT...LOC 2001Z 256DEG 8KT 3777 11155 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<40 MPH JCW
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:01 PM MDT | Special Weather Statement | SLC | Garfield | 44 min |
| Jun 4, 2:34 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jun 4, 2:39 PM MDT | Special Weather Statement | SLC | Garfield | 51 min |
| Jun 4, 3:05 PM MDT | Special Weather Statement | SLC | Carbon | 40 min |
| Jun 4, 4:44 PM MDT | Special Weather Statement | SLC | Iron | 46 min |
Nearby
Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.